Subdural hematoma in a patient taking imatinib for GIST: a case report and discussion of risk with other chemotherapeutics

    loading  Checking for direct PDF access through Ovid

Abstract

Although anticancer drugs have existed for over 50 years, targeted drugs have only recently been marketed, and their side effects may not be completely understood. The patient is a 56-year-old woman with a gastrointestinal stromal tumor who presented with headache, nausea, and vomiting lasting 2 weeks. An MRI to rule out brain metastasis found a large right-hemispheric subdural hematoma without metastases. She denied trauma, seizures, or alcohol abuse. Laboratory test results were normal. Eight months prior, she had begun a dose escalation of imatinib, which became the suspected cause of her hemorrhage. The literature was reviewed for reports of intracranial hemorrhage with targeted chemotherapeutics excluding metastases, anticoagulation, and trauma. Multiple events have been documented but only one for imatinib with gastrointestinal stromal tumor. Imatinib is believed to cause platelet dysfunction (missed by standard testing), leading to intracranial hemorrhage. Intracranial hemorrhage risk may be under-reported and neurosurgical consultation for immediate treatment and oncology for reinitiation of chemotherapy are recommended.

Related Topics

    loading  Loading Related Articles